Texas, 2016Tornado in Texas, August 29, 2016
August 29, 2016 · NWS LUB · 1 event in 1 county or zone
In the middle of a very wet and unsettled pattern, a low-based thunderstorm west of Silverton produced a 6-minute tornado over farmland early this afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the middle of a very wet and unsettled pattern, a low-based thunderstorm west of Silverton produced a 6-minute tornado over farmland early this afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 29, 11:24 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 29, 11:24 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1224 PM CDT MON AUG 29 2016
.AVIATION...
Primary concern this afternoon into the evening hours will be
prospects for rain and thunderstorms especially at KPVW and KLBB.
Both terminals will initially see activity in the vicinity with
periodic incursions within the 5NM ring. Transitions from VFR to
MVFR are likely. At Childress, the TSTM risk currently remains of
lower confidence though a risk certainly exists. In short, if
flying to our terminals, be ready for deviations and possible
in-flight delays. All risks will persist through the evening and
overnight hours though timing uncertainties preclude explicit
mention ATTM.
&&
PREV DISCUSSION... /issued 426 AM CDT MON AUG 29 2016/
SHORT TERM...
The upper low spinning over northeast New Mexico early this morning
will continue to control our weather again today. This low will
remain nearly stationary through the short term. Although, it will
begin to lose some definition by Tuesday morning. The position of
the low will allow mid level moisture to continue to be pumped into
the region with persistent south-southwesterly flow aloft. The upper
level jet streak just to our west will weaken but will still bring
an area of upper level divergence across West Texas. Another low
level jet of 20-25kt out of the east-southeast will be able to
sustain convection through the evening and overnight hours similar
to this morning.
Scattered thunderstorms are likely again by early afternoon with
strong moisture in place. Precipitable water values will hold steady
near 1.50 inches. Forecast mixed layer instabilities are not as high
as yesterday with values on the order of 500-1000 J/kg for this
afternoon. However, the developing low level jet this evening will
keep elevated instabilities in the region overnight. Much of the area
has missed out on the widespread heavy rainfall seen in southeastern
New Mexico into the Permian Basin the previous couple of days. Since
confidence is low in extensive coverage of storms for today and
tonight, a flood watch will not be issued at the moment.
LONG TERM...
Slow weakening and eventual ejection of the southwest upper low
will occur by late Wednesday and early Thursday. Weak upper
divergence teamed with some jet energy will bring solid chances
for areas of showers and thunderstorms and below normal
temperatures at least into early Thursday, favoring our western
and then northern zones. Deep moisture will not be going anywhere
for a while. Even with the upper trough in the area, subtle
features will be a major driver through mid week, then more of a
factor later in the week. And a weak surface boundary may also
factor in by late Wednesday and early Thursday drifting southward
from the Panhandle for additional focus. Anyway, because pattern
will evolve from synoptic/mesoscale mixed to more dominant
mesoscale, confident placement of precipitation chances is not
high at all. We have favored our western and northern zones early
to mid week, then more broad-brushed low chances later in the
week. And given the short term uncertainties mentioned above, we
certainly don't have reasonable confidence for flood or flash
flood watch consideration. But that very well could change after
heavy rainfall early this week.
Further evolution towards modest southwest flow aloft next weekend
might tighten surface low pressure trough leading to more linear
potential for conditional thunderstorms once again. Worth low
chances at least through Saturday, for now. Expecting slow warming
as the mid level moisture thins, but lower level moisture likely
to hang on through next weekend thus limiting warming and
especially with only modest mid level height rises. RMcQueen
&&
.LUB Watches/Warnings/Advisories...
None.
&&
99/99/26
Hazardous weather outlook, Aug 29, 4:13 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
513 AM CDT MON AUG 29 2016
TXZ021>044-301015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
513 AM CDT MON AUG 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL MAY RESULT IN SOME FLOODING MAINLY OVER
THE WESTERN SOUTH PLAINS LATER TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF MODERATE TO HEAVY RAINFALL TUESDAY AND WEDNESDAY MAY
RESULT IN LOCALIZED FLOODING...ESPECIALLY OVER THE WESTERN SOUTH
PLAINS.
Tornado, Briscoe
- When
- August 29, 1:31 PM CST to 1:37 PM CST
- Where
- Briscoe County, 9.01 mi W of Silverton to 9.62 mi W of Silverton
- Rating
- EFU
- Path length
- 0.61 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 34.471, -101.458
A motorist on Texas Highway 86 west of Silverton photographed a tornado south of the highway moving slowly westward. No damage survey was conducted as the tornado remained over farmland. The times of the tornado were determined from the photos' exif data, with location and movement approximated from radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 29, 20161 death · 1 event
- Flash Flooding and Hail in Colorado, August 29, 2016$150,000 · 1 in hail · 8 events
- Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016$40,000 · 11 events
- Rip Current in New Jersey, August 29, 20161 injured · 1 event
- Flooding and Damaging Wind in Kansas, August 29 to 31, 201656 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 29, 20160.88 in hail · 6 events
- Flash Flooding in Illinois, August 29, 2016$5,000 · 3 events
- Flooding in Kansas, August 29 to 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20162 events
- Flash Flooding in Texas, August 29, 2016$2,000 · 2 events
- Waterspout in Gulf of Mexico, August 29, 20162 events
- Damaging Winds in Georgia, August 29, 2016$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647596.